Alert archive / Virginia / Wind Advisories in 2023

Wind Advisory 1, NWS Blacksburg, VA

January 14, 2023Alleghany County, Ashe County, Watauga County, North Carolina; 5 counties in Virginia

NWS Blacksburg, VA issued this wind advisory at Jan 14, 2023, 2:47 AM EST for Alleghany County, Ashe County, Watauga County, North Carolina; 5 counties in Virginia. It took effect at Jan 14, 2023, 7:00 AM EST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jan 14, 2023, 2:47 AM EST (07:47 UTC)
In effect from
Jan 14, 2023, 7:00 AM EST
Expired
Jan 14, 2023, 9:00 PM EST
In force
14 hr
Issued by
NWS Blacksburg, VA

Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Carroll County, VA, City of Galax, VA, Floyd County, VA, Grayson County, VA, Patrick County, VA

The radar

The Roanoke radar (KFCX), 79 km from the middle of the area, began a volume at 07:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 7.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2023-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2023-01-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1474 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-67 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

760 
WWUS71 KRNK 140747
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
247 AM EST Sat Jan 14 2023

NCZ002-VAZ016-017-032-141800-
/O.NEW.KRNK.WI.Y.0001.230114T1200Z-230115T0200Z/
Alleghany NC-Carroll-Floyd-Patrick-
Including the cities of Sparta, Galax, Floyd, and Stuart
247 AM EST Sat Jan 14 2023

...WIND ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 9 PM EST
THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...In North Carolina, Alleghany NC County. In Virginia, 
  Carroll, Floyd and Patrick Counties.

* WHEN...From 7 AM this morning to 9 PM EST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
891 
WWUS71 KRNK 141334
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
834 AM EST Sat Jan 14 2023

NCZ001-018-VAZ015-142145-
/O.EXA.KRNK.WI.Y.0001.000000T0000Z-230115T0200Z/
Ashe-Watauga-Grayson-
Including the cities of West Jefferson, Boone, Independence, 
Whitetop, Troutdale, and Volney
834 AM EST Sat Jan 14 2023

...WIND ADVISORY IN EFFECT UNTIL 9 PM EST THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...In North Carolina, Ashe and Watauga Counties. In 
  Virginia, Grayson County.

* WHEN...Through 9 PM EST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Wind chill values will range between 5 to 
  15 above zero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NCZ002-VAZ016-017-032-142145-
/O.CON.KRNK.WI.Y.0001.000000T0000Z-230115T0200Z/
Alleghany NC-Carroll-Floyd-Patrick-
Including the cities of Sparta, Galax, Floyd, and Stuart
834 AM EST Sat Jan 14 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM EST THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...In North Carolina, Alleghany NC County. In Virginia, 
  Carroll, Floyd and Patrick Counties.

* WHEN...From 7 AM this morning to 9 PM EST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Wind chill values will range between 10 to
  20 above zero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
RCS
486 
WWUS71 KRNK 141916
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
216 PM EST Sat Jan 14 2023

NCZ001-002-018-VAZ015>017-032-150200-
/O.CON.KRNK.WI.Y.0001.000000T0000Z-230115T0200Z/
Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-Patrick-
Including the cities of West Jefferson, Sparta, Boone, 
Independence, Whitetop, Troutdale, Volney, Galax, Floyd, 
and Stuart
216 PM EST Sat Jan 14 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM EST THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...In North Carolina, Ashe and Watauga Counties. In 
  Virginia, Grayson County.

* WHEN...Through 9 PM EST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Wind chill values will range between 5 to 
  15 above zero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
RCS
219 
WWUS71 KRNK 150200
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
900 PM EST Sat Jan 14 2023

NCZ001-002-018-VAZ015>017-032-150300-
/O.EXP.KRNK.WI.Y.0001.000000T0000Z-230115T0200Z/
Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-Patrick-
Including the cities of West Jefferson, Sparta, Boone, 
Independence, Whitetop, Troutdale, Volney, Galax, Floyd, 
and Stuart
900 PM EST Sat Jan 14 2023

...WIND ADVISORY HAS EXPIRED...

Wind speeds are expected to gradually diminish overnight.

$$

11

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Jan 14, 2:44 AM EST, 3 minutes earlier.

Area forecast discussion, Jan 14, 2:44 AM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
244 AM EST Sat Jan 14 2023

.SYNOPSIS...
Gusty northwest winds and drier air continue through the
weekend, with any showers tapering off later today. High
pressure builds in through early next week. Minimum RH values
stay above critical levels until tomorrow afternoon, when much
of the region will see values in the 20-25% range, but gradually
recovers through the week. The next chance of measurable rain
looks to be Monday night into Tuesday, and again late Wednesday
through Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 155 AM EDT Saturday...

...Strong, gusty winds with lingering mountain snow showers...

The closed upper low that has been crossing the Mid Atlantic
will continue its trek off the coast of the Carolinas through
Saturday. As it works its way eastward, northerly upper level
flow will continue over the central Appalachian. At the surface,
the associated cold front has moved offshore into the western
Atlantic, and northwesterly winds persist through the area.
Surface high pressure over the southeast US and Midwest will
build eastward into the area throughout the day. The pressure
gradient between these two surface features will tighten as the
high continues to build, leading to strong, gusty northwesterly
winds from Saturday into Sunday. The strongest winds and gusts
will be Saturday afternoon and evening, in the southern Blue
Ridge of Virginia and into the northwest North Carolina
mountains. Therefore, a Wind Advisory has been issued for these
areas, from 7:00 AM to 9:00 PM today (Saturday).

The persistent northwesterly flow will result in continued
cloudiness for the western slopes of the Blue Ridge and in
southeast West Virginia for most of the day. Downsloping winds
will help to clear the skies over the foothills and Piedmont by
the evening.

Snow showers will likely continue through early to mid-afternoon
today for the North Carolina mountains and western Greenbrier
County, West Virginia. A Winter Weather Advisory will remain in
effect for these areas through 1:00 PM today. Forecast
 water values and soundings indicate the atmosphere drying out
through the day, helping to bring an end to the precipitation.

Given the drier atmosphere and lingering cloud cover, leaned
towards the lower guidance for high temperatures today, with
low 40s east of the Blue Ridge, and 20s to low 30s in the west.
However, if clouds clear out faster in the Piedmont, a few extra
hours of sunshine could bump temperatures a few degrees higher.
Locations in the higher elevations will likely not get above
freezing.

Forecast confidence is high.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
As of 215 AM EST Saturday...

...Sunny and warmer for Sunday/Monday...

Sunny skies and rising heights should give us a temperature boost
Sunday, with highs in the upper 30s to mid 40s over the mountains,
and in the lower 50s over the Piedmont. Overnight, the boundary
layer over the valleys and lower elevations will decouple, and this
along with PWATs still hovering just below 0.10" will contribute to
lows in the upper teens to low 20s. Higher ridges may stay slightly
mixed and this will keep overnight lows mainly in the upper 20s. By
Monday, surface and mid level ridging will be centered over the
southern Appalachians, allowing for another dry, sunny, and warmish
day.

Confidence in the short term forecast is high.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
As of 145 AM EST Saturday...

...Couple chances for measurable rainfall coming up...

Ridging is replaced by fast flow aloft by Tuesday. There are a
couple systems that will affect us next week, one arrives in the
Monday night to Tuesday time frame, another in the Wednesday to
Thursday time frame. Temperatures will be in the 50s for highs
Tuesday, with the Piedmont inching into the low 60s Wednesday
and THursday.

The system earlier in the week stays well to our north as it
moves over the Great Lakes and into New England, and the
dynamics in our region look weak. Still we should see some
rainfall out of this system, but thinking a couple tenths at
most.

The second system will move from the Southern Plains into the
Midwest Wednesday through Friday. Extending to the west of this
low, a warm front will be draped across the southern
Appalachians, with our forecast area in the warm sector. A
closed low passes to our northwest and will enhance rainfall
along the frontal fracture on Thursday in particular. PWATs will
be around 1.25", and with very warm temperatures in place,
expect efficient and sometimes heavy rainfall.

A cold front moves through Thursday night or early Friday,
shutting off all but a few upslope showers. NW winds will be
gusty, especially for the higher terrain. This is followed by
high pressure and drier weather.

Confidence in the long term forecast is moderate.

&&

.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
As of 1235 AM EST Saturday...

Currently MVFR conditions in the mountains of northwest North
Carolina, southeast West Virginia, and some areas of the
Alleghany Highlands and New River Valley into southwest
Virginia. VFR conditions are seen over the North Carolina and
Virginia Piedmonts. Conditions along and west of the Blue Ridge
are expected to improve as ceilings lift by this morning, with
the exceptions being southeast West Virginia, including
terminals KBLF and KLWB. Those sites will continue at MVFR or
lower as upslope snow flurries and low clouds persist through
early today.

Northwesterly winds will be strong and gusty through this
evening. Gusts may reach as high as 40 knots over the southern
Blue Ridge from southwest Virginia into northwest North
Carolina. Winds will start to decrease for most locations by
early Sunday morning, towards the end of this TAF period.

Flying conditions improve later today, with most locations
going back to VFR by midday. The mountains and BLF may still be
MVFR through much of the day as upslope cloudiness continues,
but should go back to VFR by late this evening.

EXTENDED OUTLOOK...

Monday looks dry and VFR, but moisture and showers arrive
Monday night into Tuesday. Dry conditions develop Tuesday
night, with another chance for showers and sub-VFR conditions by
late Wednesday.

&&

.EQUIPMENT...
As of 1210 PM EST Friday...

A communication hardware outage at the Lewisburg, WV airport,
KLWB, will prevent automated observation from being distributed
between 7PM and 9AM every night. The restoration time is
unknown.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Winter Weather Advisory until 1 PM EST this afternoon for
     VAZ007-009-015.
     Wind Advisory from 7 AM this morning to 9 PM EST this evening
     for VAZ016-017-032.
NC...Winter Weather Advisory until 1 PM EST this afternoon for
     NCZ001-018.
     Wind Advisory from 7 AM this morning to 9 PM EST this evening
     for NCZ002.
WV...Winter Weather Advisory until 1 PM EST this afternoon for
     WVZ042-043-508.

&&

SYNOPSIS...SH
NEAR TERM...AS
SHORT TERM...SH
LONG TERM...SH
AVIATION...AS
EQUIPMENT...RCS
Hazardous weather outlook, Jan 14, 2:35 AM EST, 12 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
235 AM EST Sat Jan 14 2023

NCZ003>006-019-020-VAZ010>014-018>020-022>024-033>035-043>047-058-
059-WVZ044-507-150745-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Bland-Giles-Wythe-
Pulaski-Montgomery-Craig-Alleghany VA-Bath-Roanoke-Botetourt-
Rockbridge-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Monroe-Eastern Greenbrier-
235 AM EST Sat Jan 14 2023

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-018-VAZ007-009-015-WVZ042-043-508-150745-
Ashe-Watauga-Tazewell-Smyth-Grayson-Mercer-Summers-
Western Greenbrier-
235 AM EST Sat Jan 14 2023

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia and southeast West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ002-VAZ016-017-032-150745-
Alleghany NC-Carroll-Floyd-Patrick-
235 AM EST Sat Jan 14 2023

...WIND ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 9 PM EST THIS
EVENING...

This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.

.DAY ONE...Tonight.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in Virginia, 2023Wind Advisories in North Carolina, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.